US Pharm. 2009;34(7):24-26. 

An estimated 650,000 individuals are affected by pulmonary embolism (PE).1 This condition is responsible for close to 200,000 deaths per year and, overall, constitutes approximately 15% of all hospital deaths annually.1 It is estimated that in U.S. adults over the age of 65, PE and its primary cause, deep vein thrombosis (DVT), are responsible for 110,000 hospitalizations per year.2

The term embolism refers to the sudden blockade of an artery by a clot or foreign material that has been brought to the site of lodgment by the blood current.3 Almost 99% of all emboli are a part of a dislodged thrombus.4 When an obstruction of the pulmonary artery or one of its branches occurs, it is referred to as a pulmonary embolism.3 Specifically, a DVT is the cause of PE in greater than 95% of all cases.4,5  

Overview of Diagnosis and Treatment

The diagnosis of PE should be considered in a variety of clinical settings--especially those that predispose to PE, such as the presence of heart failure, ischemic heart disease, chronic obstructive pulmonary disease (COPD) exacerbation, or malignancy.6 Underlying cardiopulmonary diseases are not only considered risk factors (TABLE 1) but also modifiers of the clinical course of PE.6 The majority of pulmonary emboli are submassive in category (TABLE 2), presenting the most difficult diagnostic and management challenges.6

It is not uncommon for symptoms of PE (TABLE 3) to be confused with those of myocardial infarction (MI) or pneumonia.5 In fact, PE is the most serious condition that is misdiagnosed as pneumonia.1 As such, it is more likely to be misdiagnosed in patients with minimal sputum production, no accompanying systemic symptoms or upper respiratory infection, and risk factors for thromboembolism (TABLE 1).1 Pharmacists should become familiar with the numerous conditions included in the differential diagnosis of PE (TABLE 4).

Pulse oximetry, ECG, and chest x-ray should be included in the initial evaluation; laboratory and diagnostic testing for PE includes lung scan, pulmonary angiography, spiral chest CT scan, arterial blood gas studies, D-dimer levels, venous ultrasonography, and venography.2 Treatment modalities for PE include anticoagulants, thrombolytics, and surgery (i.e., to remove the clot).1 An expanded overview of diagnostic testing, specific treatment agents, and prevention measures is outlined in Reference 1. 

Risk Factors, Signs,and Symptoms

While bed rest and inactivity pose the highest risk for the development of DVT, certain medical conditions commonly seen in seniors (TABLE 1) predispose them as well. Although between 60% and 80% of pulmonary emboli are clinically silent, patients may report a variety of symptoms (TABLE 3), including cough, chest pain, chest tightness, shortness of breath (dyspnea), palpitation, or coughing up blood (hemoptysis); patients may present with tachypnea, tachycardia, and diaphoresis.5 Dizziness or lightheadedness may only occur with a massive PE.5 If cyanosis and hypotension are present, as detected by pulse oximetry or arterial blood gas, they may be the result of a massive PE, which may lead to circulatory shock and death.5


Prompt recognition and treatment may potentially restore the patient to the former state of compensation; this contrasts with clinical deterioration, which does not have the same reversibility.6 This serious consideration is illustrated by the fact that approximately 10% of patients with PE die within 1 hour; of those who survive the first hour, only about 30% are diagnosed and receive treatment for PE.1 

Many diseases and medical conditions (e.g., heart failure, COPD, malignancy, MI, stroke, and hip fracture) greatly increase the risk of death among hospitalized seniors with PE.2 In approximately 60% of seniors with PE and a normal systemic arterial pressure, right ventricular hypokinesis is identified by echocardiography; these individuals are at risk for increased mortality compared with patients with normal right ventricular function.2

In patients with severe underlying cardiac or pulmonary disease, prognosis is poorest.2 For hospitalized patients older than 65 with PE, the mortality rate is 21%.2 If PE is the patient's primary diagnosis, the mortality rate is 13%; if it is a secondary diagnosis, the mortality rate jumps to 31%.2 PE recurs in approximately 5% to 10% of patients in spite of ongoing heparin therapy; recurrence is greatest in patients who have massive pulmonary embolization or in whom anticoagulant therapy is inadequate.2 It should be noted that the mortality rate for seniors with DVT but without PE is 21% in the first year.2   

Role of the Pharmacist

Often, community pharmacists are the health care provider first approached by the patient with symptoms seeking a recommendation for an over-the-counter medication. Hospital pharmacists fill orders for new or persisting symptoms, while consultant pharmacists review progress notes documenting them. It is important for pharmacists in all practice settings to 1) be aware of the clinical signs and symptoms of PE; 2) familiarize themselves with the conditions and medications that predispose to a thromboembolic event (e.g., DVT, PE); and 3) understand that PE may be over- or underdiagnosed in seniors. Pharmacists, as health care providers and senior care advocates, can assist in identifying a risk for, or need for evaluation of, PE as part of a comprehensive medication-monitoring process. Suspicious symptoms in at-risk patients should be appropriately evaluated and not overlooked, underestimated, or attributed solely to other conditions. 

Furthermore, one of the guiding principles of pharmacotherapy reminds us that the initiation of a medication regimen should be done with full recognition that a drug may cause a disease, sign, symptom, or syndrome.7 Pharmacists are charged with the responsibility of practicing not only with an awareness of these issues, but with the commitment to take appropriate measures to ensure patient safety. 

Pharmacists may contribute to the overall prevention of PE through medication regimen review or surveillance by intervening when inappropriate medication choices are prescribed. For example, estrogen may increase the risks of hypertension, MI, stroke, PE, and DVT; the incidence of these effects was shown to be significantly increased in postmenopausal women using conjugated equine estrogens in combination with medroxyprogesterone acetate.8,9 Furthermore, estrogen is contraindicated in patients with a history of thrombophlebitis or venous thromboembolic disorders (including DVT and PE) or active or recent (within 1 year) arterial thromboembolic disease (e.g., stroke, MI), among other conditions.8,9 Estrogen receptor modulators (e.g., raloxifene, tamoxifen) also increase the risk of thromboembolic events.1,8,9

Whenever possible, estrogens should be discontinued at least 4 weeks prior to and for 2 weeks following elective surgery associated with an increased risk of thromboembolism or during periods of prolonged immobilization.8 Providing a rationale for avoiding a particular therapy, based on clinical evidence, assists the prescriber in formulating the most appropriate regimen for the patient. Further, providing a recommendation for possible alternative medication choices or therapies also positively contributes to the overall care of the individual with a focus on safe, individualized pharmacotherapy. 


PE should be included in the differential diagnosis of a variety of cardiopulmonary conditions, while numerous conditions are included in the differential diagnosis of PE. Pharmacists should be aware of the vagueness of the symptoms associated with PE so as not to overlook the signs and symptoms. In addition, they should also be cognizant of appropriate medication monitoring opportunities in patients at risk of PE by virtue of medical condition, history, or medication therapy.  


1. Beers MH, Porter RS, Jones TV, et al, eds. The Merck Manual of Diagnosis and Therapy. 18th ed. Whitehouse Station, NJ: Merck Research Laboratories; 2006:412-422,427,2081-2082.
2. Beers MH, Berkow R, eds. The Merck Manual of Geriatrics. 3rd ed. Whitehouse Station, NJ: Merck & Co; 2000:771-778,1215.
3. Dorland's Pocket Medical Dictionary. 28th ed. Philadelphia, PA: Elsevier Saunders; 2009.
4. Mitchell RN, Cotran RS. Hemodynamic disorders, thrombosis, and shock. In: Robbins Pathologic Basis of Disease. 6th ed. Philadelphia, PA: W. B. Saunders Co; 1999:113-138.  
5. Haines ST, Zeolla M, Witt DM. Venous thromboembolism. In: DiPiro JT, Talbert RL, Yee GC, et al, eds. Pharmacotherapy: A Pathophysiologic Approach. 6th ed. New York, NY: McGraw-Hill Inc; 2005:373-413.
6. Fiesinger GC, Denney WD, Byrd BF III. Embolic syndromes. In: Barondess JA, Carpenter CC, Harvey AM, eds. Differential Diagnosis. Malvern, PA: Lea & Febiger; 1994:139-197.
7. DiPiro JT, Talbert RL, Yee GC, et al, eds. Guiding principles of pharmacotherapy. In: Pharmacotherapy: A Pathophysiologic Approach. 6th ed. New York, NY: McGraw-Hill Inc; 2005:xxxiii.
8. Semla TP, Beizer JL, Higbee MD. Geriatric Dosage Handbook. 14th ed. Hudson, OH: Lexi-Comp,  
Inc; 2009.
9. My Epocrates. Version 1.0. Updated June 15, 2009.
10. Bell WR, Simon TL, DeMets DL. The clinical features of submassive and massive pulmonary emboli. Am J Med. 1977;62:355.

To comment ont this article, contact